'Statins' and muscle symptoms

Treasure M. McGuire*, Geraldine M. Moses

*Corresponding author for this work

Research output: Contribution to journalComment/debateResearchpeer-review

1 Citation (Scopus)

Abstract

[Extract]
CASE
Mr B is 78 years old and has taken simvastatin since 1990. In 1995 he started amiodarone 200 mg daily, but within four months he developed bilateral pain in biceps and thigh muscles. These symptoms have continued on and off since then. He initially brought these symptoms to the attention of his general practitioner, but was reassured that it was not unusual for people in their 70s to suffer from muscle aches and pains.

In late 2003, Mr B's simvastatin dose was doubled to 40 mg twice daily. His symptoms got worse and he tore a muscle while lifting a telephone book. Mr B called the Adverse Medicine Events line (AME Line) querying the possible association between simvastatin and muscle tears, after seeing a similar case reported in a newspaper article about the service. The AME Line classified Mr B as a possible case of statin-induced myopathy due to both a simvastatin-amiodarone drug interaction and a dosage increase. He was provided with published literature on this possible association and advised to return to his doctor for further investigation.

Follow-up revealed that Mr B had an elevated creatine kinase. His dose of simvastatin was subsequently reduced to 10 mg twice daily and ezetimibe was added to his regimen. The patient described gradual improvement of his symptoms over the following eight weeks.
Original languageEnglish
Pages (from-to)102
Number of pages1
JournalAustralian Prescriber
Volume28
Issue number4
DOIs
Publication statusPublished - Aug 2005
Externally publishedYes

Fingerprint Dive into the research topics of ''Statins' and muscle symptoms'. Together they form a unique fingerprint.

  • Cite this